MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #4R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #4R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5517-F-402
Medical Device Problem Codes Unstable (1667); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 03/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient had bilateral staged index tka.Patient complains of instability and valgus deformity.Right lateral plateau collapse.Undergoes revision on (b)(6) 2021.All components exchanged except patella.
 
Additional Manufacturer Narrative
Reported event: an event regarding revision involving a triathlon femoral component was reported.The event was confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical information by a clinical consultant indicated: [¿.]the following x-rays are provided:ap lateral and patella view of the knee preoperatively reveals advanced degenerative arthritis of the right knee complete collapse of the medial joint space.The lateral compartment and patella femoral joint also show degenerative change.Ap lateral and patella view of the right knee after primary surgery reveals a cementless triathlon implant.The tibial component appears undersized in relation to the size of the tibia with exposed medial plateau.The lateral view shows the tibial component to be in excessive flexion.Patella view shows satisfactory postop appearance.Ap lateral and patella view pre-revision reveals on ap view a significant dentate line surrounding the keel of the implant.Lateral view shows further flexion of the tibial component with radiolucency anteriorly beneath the tibial tray and a circumferential dentate line around the keel indicating loosening.The patella view is satisfactory[.]the diagnosis was mechanical complication of right total knee replacement and he revised the femur and tibia.The surgeon states that there was collapse of the lateral plateau but i cannot confirm this on the x-rays that i saw.He performed a revision of the femur and tibia.He states that he could not sublux the tibia anteriorly due to the femoral component being in place.Therefore, the femoral component was removed.No mention was made of whether the tibial implant was loose.It was removed and revision was carried out using stryker components.He elected to use a primary cr femur with a universal base plate, now number 4 with an 18 ¿ 100 mm press fit stem with a metaphyseal cone.He also used a 4 ¿ 13 cs polyethylene[.]conclusion of assessment:this inquiry reports failure of a cementless total knee arthroplasty due to tibial loosening.The index surgery was done in 2019 and it was revised in 2021.I can confirm that this event took place since to review the operation reports and the x-rays.Regarding the possible root cause of this event, i cannot determine it with certainty.However, in my opinion the tibial baseplate was undersized and in hyper flexion.In my experience these factors can lead to failure of fixation and subsequent displacement with loosening.I certify that i have completed the medical risk assessment to the best of my abilities as a healthcare professional and that my opinions reflect my personal and independent medical judgment and analysis.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: the medical review stated " he states that he could not sublux the tibia anteriorly due to the femoral component being in place.Therefore, the femoral component was removed." there is no indication of any issue with the femoral component itself , as it was just removed to allow access to tibia.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient had bilateral staged index tka.Patient complains of instability and valgus deformity.Right lateral plateau collapse.Undergoes revision on (b)(6), 2021.All components exchanged except patella.

Brand Name
TRIATHLON P/A CR BEADED #4R
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12795163
Report Number0002249697-2021-01868
Device Sequence Number12010524
Product Code MBH
UDI-Device Identifier07613327040944
UDI-Public07613327040944
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model Number5517-F-402
Device Catalogue Number5517F402
Device Lot NumberEP36R
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/21/2021
Supplement Date Received by Manufacturer12/15/2021
Initial Report FDA Received Date11/11/2021
Supplement Report FDA Received Date01/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age71 YR
Patient SexFemale
Patient Weight83 KG
Patient EthnicityNon Hispanic
Patient RaceWhite